Posted by: Concerned | 2009-09-07

Tofranil for 7-year old

Hi there. I just need some advice. My daughter of 7 has always been a nervous child and prone to stress. She worries about small things and soon it blows up. We had her see an educational psychologist earlier this year. She successfully completed her therapy and things looked promising. We then moved down to the coast just over two months ago and things have been up and down. She worries about things that seem trivial to us but are real in her mind. Like clowns that might hurt people, or that she' d lose one or all of us, stuff like that. She used to sleep relatively okay but for the past two weeks even this has gone downhill fast. She gets up and roams around the house at night. She battles to fall and stay asleep. I' m trying to get her to open up but there is not one specific thing that stands out as being the cause / trigger. She got prescribed Tofranil earlier today. I want to know if it' s okay to use on a short-term basis while we help her work through this? Will it be beneficial? I just need to know that the medication won' t do more harm than good.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I don't know what methods the educational psychologist used, but I'd rather have her properly assessed by a child psychologist ( CLINICAL, not educational ) or child psychiatrist, for a proer diagnosis ; and I'd prefer a form of Cognitive-Behaviour therapy to be used to help her break this stubborn habit of worrying and over-worrying. I'm no sure you prescribed the Tofranil or why, or in what dose --- it is quite often used in children with bed-wetting, as it increases bladder neck tone, so there is experience of children taking it for some time without ill-effects. It might be usefully sedative, too. Kids are funny with sedatives. Some of them get hyperactive when given the sort of emds that sedate and adult --- and then given a stimulant like Ritalin, they calm down

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: B | 2009-09-08

Concerned, my 8y old is very similar and had unusual fears - things that other kids dont even consider. I agree with CS. I also found that it helps if I talk to my son about the what if' s when a situation worries him. Like if the clowns do hurt people what would the people do. How would we stop it. What would the consequences be. And also to ask her to think of a positive scenario, the clowns make people laugh and they feel better etc. Hope this helps. Be careful of any meds hat has anxiety as a side effect - they seem more sensitive to it.

Reply to B

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.